Alert archive / Minnesota / Special Weather Statements in 2012

Special Weather Statement, NWS Twin Cities, MN

July 22, 2012Rice County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Jul 22, 2012, 8:05 AM CDT for Rice County, Minnesota. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2012, 8:05 AM CDT (13:05 UTC)
Expired
Jul 22, 2012, 8:45 AM CDT
In force
40 min
Issued by
NWS Twin Cities, MN

County Rice County, MN

The radar

The Minneapolis radar (KMPX), 74 km from the middle of the area, began a volume at 13:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 1.1 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2012-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 130 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2012-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 161 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
130 J/kg
Mixed-layer CIN
-274 J/kg
Mixed-layer LCL
1395 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
161 m²/s²
0-3 km storm-relative helicity
194 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

309 
WWUS83 KMPX 221305
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
805 AM CDT SUN JUL 22 2012

MNZ077-221345-
RICE-
805 AM CDT SUN JUL 22 2012

...HEAVY RAIN DEVELOPING OVER RICE COUNTY THROUGH 845 AM CDT...

AT 759 AM CDT...WEATHER SERVICE RADAR WAS TRACKING AN AREA OF 
THUNDERSTORMS NEAR FARIBAULT...OR 5 MILES WEST OF RUSKIN. THESE 
STORMS WERE MOVING SOUTHEAST AT 35 MPH.

HEAVY DOWNPOURS ARE EXPECTED WITH THESE STORMS...WHICH MAY CAUSE 
PONDING OF WATER ON ROADWAYS.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  RUSKIN.
  FARIBAULT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...USE EXTRA CAUTION WHILE 
DRIVING. 

&&

LAT...LON 4420 9305 4420 9316 4432 9348 4440 9339
      4424 9303 4419 9304
TIME...MOT...LOC 1303Z 299DEG 32KT 4427 9321

$$

JRB

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jul 22, 6:51 AM CDT, 1 hour 14 minutes earlier.

Area forecast discussion, Jul 22, 6:51 AM CDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
651 AM CDT SUN JUL 22 2012

.UPDATE...

12Z AVIATION DISCUSSION ADDED BELOW.

&&

.DISCUSSION...

SHRA/TSRA THAT DEVELOPED SATURDAY EVENING HAVE TRANSLATED TO THE
E/SE ACROSS THE SOUTHERN PART OF OUR FA. THESE STORMS WERE FED BY
A 40 KT LLJ ACROSS SW MN. ONE PROBLEM WITH CONVECTION CONTINUING
ACROSS AND SPREADING NE ACROSS THE OUR EASTERN FA IS WHETHER TSRA
ACROSS SD BEGINS TO ROB THE STRONGER MOISTURE TRANSPORT INTO S MN.
THE LATEST RAP IS SHOWING SOME SIGNS OF THE DEEPER MOISTURE
HOLDING A BIT FURTHER SOUTHWARD IN FAR S MN. THE COMPLEX OF
STORMS ACROSS SD MAYBE TAKING A MORE SIGNIFICANT ROLE IN THE
MORNING CONVECTION THEN PREVIOUSLY THOUGHT. EVEN THOUGH THE CURRENT
RADAR TRENDS INDICATE THE STORMS REFORMING ACROSS WC MN...NORTH OF
RWF...WILL SEE HOW THE REGIONAL RADAR DEPICTION IN THE NEXT HR OR
TWO AND SEE IF AN OVERALL DECREASE IS NOTED IN WC/SC MN.

THIS ROUND OF SHRA/TSRA SHOULD BE THE END OF SHORT TERM RAINFALL
CHC/S...OR FOR AT LEAST UNTIL LATE SUNDAY NIGHT/MONDAY MORNING...AND
POSSIBILITY AS LATE AS MONDAY AFTN IN SW MN AS WINDS SHIFT TO THE
S/SE.

AFT MORNING CONVECTION...THE FRONTAL BOUNDARY WHICH IS ACROSS S
MN...WILL LIFT NORTHWARD TONIGHT. MONDAY...THIS SAME FRONT WILL
THEN MOVE SOUTHWARD AND STALL SOUTH OF THE MN/IA BORDER AS ANOTHER
WEATHER SYSTEM ACROSS CANADA MOVES EASTWARD. DEPENDING ON WHERE THIS
FRONT STALLS ACROSS IA MONDAY...WILL DETERMINE THE NORTHERN EXTENT
OF MORE CONVECTION DEVELOPING MONDAY NIGHT IN SW/SC MN.

AS WITH PREVIOUS FORECAST DISCUSSIONS...IT LOOKS AS THOUGH AN
ACTIVE WEATHER PATTERN WILL DEVELOP TUE AND LAST INTO WED AS A
SERIES OF SHRTWV/S AND A STRONG THERMAL GRADIENT DEVELOPS ALONG
THE MN/IA BORDER. DUE TO HIGH PRECIPITABLE WATER VALUES...THERE
SHOULD BE SEVERAL ROUNDS OF HEAVY RAINFALL SOMETIME
TUE/WED...BEFORE TAPERING OFF LATE WED/THU AS THE COOLER AND DRIER
AIR FILTERS SOUTHWARD ACROSS THE UPPER MIDWEST. ONE DIFFERENCE IN
THE EXTENDED PERIOD IS THE ORIENTATION OF THE MAIN JET
STREAM...WHICH HAS BEEN WELL NORTH ACROSS OUR REGION. AS THE
STRONGER SYSTEM MOVES ACROSS THE AREA THU...THE PATTERN BEGINS TO
CHG WITH THE JET SAGGING SOUTHWARD BY THE END OF THE WEEK.
ALTHOUGH THICKNESS VALUES DUE BEGIN TO RISE BY LATE NEXT
WEEKEND...THE MEAN FLOW IS MUCH FASTER ACROSS THE UPPER
MIDWEST...WITH THE JET STREAM FURTHER SOUTH THAN IN PREVIOUS
WEEKS. SO...A MORE ACTIVE WEATHER PATTERN IS BECOMING MORE LIKELY
NEXT WEEK /THE BEGINNING OF AUGUST/ ALONG WITH MORE SEASONABLE
TEMPS. ..JLT..

&&

.AVIATION.../12Z TAF ISSUANCE/

LLJ CAME UP INTO SW MN OVERNIGHT...THEN LAID OVER TO THE EAST
PRETTY QUICK...KEEPING BULK OF PRECIP SOUTH OF MPX TERMINALS THIS
PAST EVENING. SHIELD OF RAIN ACROSS SRN MN SHOULD DISSIPATE
FAIRLY QUICKLY AFTER 15Z AS WE LOOSE THE LLJ...AS WAS SEEN
YESTERDAY. THERE IS THE OUTSIDE SHOT OF A STRAY SHOWER ACROSS THE
AREA TODAY AS STATIONARY FRONT ACROSS SRN MN LIFTS NORTH AS A WARM
FRONT...BUT LIKE YESTERDAY...EXPECT LACK OF LLJ FORCING AND WARM
TEMPS ALOFT TO KEEP A LID ON ANY STORMS THIS AFTERNOON IN THE MPX
AREA. LOOKING AT LLJ FORECAST TONIGHT...MODELS STILL INDICATING
THE MPX AREA BASICALLY GETS A BREAK FROM IT TONIGHT SO NOT
ANTICIPATING ANY CONVECTION TONIGHT LIKE THE LAST COUPLE OF
NIGHTS...WITH BEST CHANCE FOR CONVECTION TONIGHT BEING DOWN ALONG
THE IOWA BORDER. WITH MORE LIMITED CLOUD COVER SUNDAY
NIGHT...ALONG WITH WEAK SFC WINDS...WILL HAVE TO WATCH FOR FOG
FORMATION AT THE END OF THE TAF PERIOD. HAVE HIT THE FOG HARDEST
IN OUR FOGGIEST LOCATION AT EAU...BUT WILL HAVE TO WATCH WHAT
HAPPENS WITH MIXING TODAY. MAV/LAV SHOW VERY LITTLE DEWPOINT
MIXING IN WI TODAY AND IF THIS HAPPENS...THEN CERTAINLY THE DENSE
FG INDICATED AT EAU MON MORNING IS PLAUSIBLE. MET GUIDANCE ON THE
OTHER HAND MIXES DEWPS DOWN INTO THE MID 60S AT EAU...WHICH WOULD
LIKELY LIMIT VSBY RESTRICTIONS TO AN MVFR BR AT BEST.

KMSP...WILL HAVE SOME WEAKENING SHOWERS TO DEAL WITH FOR THE
FIRST HOUR...BUT AFTER THAT...NOT ANTICIPATING ANY CONVECTIVE
ACTIVITY UNTIL MONDAY NIGHT. FOR WINDS...AS WARM FRONT LIFTS NORTH
THIS MORNING...WILL SEE A VEERING OF WINDS OVER TOWARD THE
SW...ONLY TO SEE ANOTHER WEAK COLD FRONT SLIP THROUGH
TONIGHT...SENDING WINDS BACK TOWARD THE NW FOR MONDAY MORNING.

//OUTLOOK...
.MONDAY...VFR. WINDS N AT 5 KTS.
.MONDAY NIGHT THROUGH WEDNESDAY NIGHT...MULTIPLE PERIODS OF
SHRA/TSRA POSSIBLE. WINDS SE 5 TO 10 KTS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

MPG/JLT
Hazardous weather outlook, Jul 22, 3:38 AM CDT, 4 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
338 AM CDT SUN JUL 22 2012

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
231200-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
338 AM CDT SUN JUL 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED THROUGH MID MORNING ACROSS MAINLY FAR
SOUTHERN MINNESOTA...WITH ISOLATED STORMS FOR THE REST OF SOUTHERN
AND CENTRAL MINNESOTA AS WELL AS WEST CENTRAL WISCONSIN. THE MAIN
WEATHER HAZARD WILL BE VERY HEAVY RAINFALL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE OVER
THE NEXT SEVERAL DAYS. THE THREAT FOR WIDESPREAD SEVERE WEATHER
IS LOW...BUT A FEW STRONG STORMS CAN NOT BE RULED OUT.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

JLT

In the hours before

Special weather statement, Jul 22, 8:05 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
805 AM CDT SUN JUL 22 2012

MNZ077-221345-
RICE-
805 AM CDT SUN JUL 22 2012

...HEAVY RAIN DEVELOPING OVER RICE COUNTY THROUGH 845 AM CDT...

AT 759 AM CDT...WEATHER SERVICE RADAR WAS TRACKING AN AREA OF
THUNDERSTORMS NEAR FARIBAULT...OR 5 MILES WEST OF RUSKIN. THESE
STORMS WERE MOVING SOUTHEAST AT 35 MPH.

HEAVY DOWNPOURS ARE EXPECTED WITH THESE STORMS...WHICH MAY CAUSE
PONDING OF WATER ON ROADWAYS.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  RUSKIN.
  FARIBAULT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...USE EXTRA CAUTION WHILE
DRIVING.

&&

LAT...LON 4420 9305 4420 9316 4432 9348 4440 9339
      4424 9303 4419 9304
TIME...MOT...LOC 1303Z 299DEG 32KT 4427 9321

JRB

Nearby

Special Weather Statements in Minnesota, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.